Withdrawal and Antidepressants

Elizabeth Handy

Medications like antidepressants were never meant for long-term use, yet long-term prescription rates in the United States have doubled over the past decade. And the New York Times reports that more than 15 million Americans have now been on the drugs for at least five years, triple the number since 2000. This extended use can lead to extreme withdrawal symptoms when patients attempt to come off the medications, something that has been largely ignored or even dismissed in the medical and psychiatric community.

Now, two prominent British psychiatric researchers have compiled evidence of the problems associated with antidepressant withdrawal and the need for slow tapering over months to even years to come off of the drugs safely. The researchers, Dr. Mark Horowitz, a clinical research fellow at Britain’s National Health Service and University College London and his co-author, Dr. David Taylor, a professor of psychopharmacology at King’s College London and a member of the South London and Maudsley N.H.S. Foundation Trust, are calling the medical establishment’s standard advice of withdrawing from the medications over a period of four weeks, “woefully inadequate”.

In their paper, published in Lancet Psychiatry, the team presents conclusive research showing that the boilerplate recommendations for discontinuing antidepressants can lead to severe withdrawal symptoms and that an individual approach from patient to patient is necessary.

“I know people who stop suddenly and get no side effects,” said Dr. Horowitz. But many people, he said, “have to pull apart their capsules and reduce the dosage bead by bead. We provided the science to back up what they’re already doing.”

Evidence their paper points to includes:

  • A 2010 study by Japanese researchers that found 78 percent of patients withdrawing from Paxil experienced severe symptoms. In patients who tapered off more slowly, over an average of nine months and for as long as four years, only 6 percent experienced withdrawal.
  • A 2018 study by Dutch researchers on people who had struggled to give up their prescription of Paxil or Effexor found that 70 percent quit safely using a slow tapering method. The method involved cutting their dose by small increments, down to one-fortieth of the original dosage (the same method the new paper recommends).
  • Brain-imaging studies which show that addition of the drug inhibits the serotonin transmitter, which drops sharply with any reduction in dosage. According to Dr. Horowitz, this means that decreasing dosage too quickly results in, “A huge load in terms of the effect on brain receptors, and patients are being advised to come off way too quickly.”

Patient advocacy groups as well as outside researchers say that the paper speaks to the truth of the challenges of withdrawing from antidepressants, including problems with anxiety, insomnia and the sensation of electric shocks in the brain.

Dr. Dee Mangin, the chair of family medicine at McMaster University in Canada, and a researcher studying Prozac withdrawal, said the paper, “Validates patients’ own reports of their experiences. It’s tremendously frustrating when patients describe a different experience than physicians expect, and don’t feel they’re being heard.”

This highlights the fact that long-term use of antidepressants present a real danger to patients, despite the fact that they don’t address the trauma is often behind the depression. Anyone who is ready to come off of their medications should talk to their doctor about a slow weaning schedule over months to years, depending on their individual needs and should also be aware that withdrawal symptoms can be processed using EMDR and Brainspotting in order to advance through the process more quickly.

To schedule a free, confidential 30-minute phone consultation to see how EMDR and Brainspotting can help you address trauma that could be fueling your depression, click here.